Ask a doctor

Indentation After Steroid Injection to Remove Hypertrophic Scar

Two years ago, I had a mole on my thigh removed by laser. Unfortunately, it grew back into a different color so I went to a different dermatologist. She identified as a hypertrophic scar, and said an injection would be best for it. She said it would flatten it out and did not tell me any side affects. New scars have appeared and I have a huge dent surrounding it. What should I do now? Will my dermatologist be willing to accept responsibility to fix it?

Doctor Answers (2)

Steroid injections

+1

One of the risks of using too much steroid in an area is that it will atrophy the skin and leave you with an indentation.  You may get a good result with having the area completely surgically excised and sutured back together.  I advise you see a board certified plastic surgeon for full evaluation.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 139 reviews

Soft tissue atrophy following steroid treatment for a hypertrophic scar

+1

You have sustained atrophy from the steroid injection where the tissue is markedly thinned out and often discolored. Most often the best treatment would be for excision of the area followed by very meticulous closure of the defect and close follow-up including using scar creams/silicone gel sheeting.

I would suggest that you have a local reputable board certified plastic surgeon assess the situation for you and provide you with the course of action most appropriate for you.

Steven Turkeltaub, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 20 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.